The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society


Full-Text PDF (268 KB) | Metadata | Table of Contents | JEMS summary
Volume 23, Issue 2, 2021, pp. 667–700
DOI: 10.4171/JEMS/1020

Published online: 2020-11-15

Long gaps in sieved sets

Kevin Ford[1], Sergey Konyagin[2], James Maynard[3], Carl B. Pomerance[4] and Terence Tao[5]

(1) University of Illinois at Urbana-Champaign, USA
(2) Steklov Mathematical Institute, Moscow, Russia
(3) University of Oxford, UK
(4) Dartmouth College, Hanover, USA
(5) University of California, Los Angeles, USA

For each prime $p$, let $I_p \subset \mathbb{Z}/p\mathbb{Z}$ denote a collection of residue classes modulo $p$ such that the cardinalities $|I_p|$ are bounded and about 1 on average. We show that for sufficiently large $x$, the sifted set $\{n \in \mathbb{Z}: n (\mathrm {mod}\: p) \not \in I_p \: \mathrm {for \: all} p \leq x\}$ contains gaps of size $x (\log x)^{\delta}$ depends only on the densitiy of primes for which $I_p \neq \emptyset$. This improves on the "trivial'' bound of $\gg x$. As a consequence, for any non-constant polynomial $f: \mathbb{Z} \to \mathbb{Z}$ with positive leading coefficient, the set $\{n \leq X: f(n) \; \mathrm {composite}\}$ contains an interval of consecutive integers of length $\ge (\log X) (\log\log X)^{\delta}$ for sufficiently large $X$, where $\delta > 0$ depends only on the degree of $f$.

Keywords: Gaps, prime values of polynomials, sieves

Ford Kevin, Konyagin Sergey, Maynard James, Pomerance Carl, Tao Terence: Long gaps in sieved sets. J. Eur. Math. Soc. 23 (2021), 667-700. doi: 10.4171/JEMS/1020